Georgia, 2007Damaging Wind and Lightning Strikes in Georgia, August 5, 2007
August 5, 2007 · NWS FFC · 4 events in 3 counties and zones
A weak cold front was located across central Georgia. An inverted trough was moving west through the eastern Gulf.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $507,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front was located across central Georgia. An inverted trough was moving west through the eastern Gulf. These combined to result in the typical summertime afternoon and evening thunderstorms, a few of which became strong to severe. Cloud-to-ground lightning was particularly significant with the thunderstorms on this day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 3:23 PM EST, 13 minutes earlier.
Area forecast discussion, Aug 5, 3:23 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT SUN AUG 5 2007
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
LARGE UPPER-LEVEL RIDGE EXPANDING ACROSS THE CENTRAL AND EASTERN
U.S....MAINLY SOUTH OF 40 DEGREES LATITUDE...WILL BE THE PRIMARY
SYNOPTIC SCALE FEATURE FOR MOST OF THE UPCOMING WEEK. UPPER- LEVEL RIDGE...NOW
CENTERED OVER N TX...WILL SPREAD EAST NEXT 2-3 DAYS...AND SHOULD
BE CENTERED OVER AL/GA BY MID- WEEK...THEN RETROGRADE BACK TO THE
WEST. NORMALLY THIS WOULD APPEAR TO BE A RATHER SIMPLE
FORECAST...BUT WITH PW NEAR 2.0 INCHES AND AMPLE HEAT/INSTABILITY
AND LOW-LEVEL MOISTURE... CANNOT ELIMINATE DIURNAL SHRA/TSRA
ACTIVITY. IN ADDITION...SOME WEAK UPPER-LEVEL SUPPORT IS PROVIDED
VIA SHORT WAVES RIDING AROUND EASTERN PERIPHERY OF UPPER RIDGE. A SHORT
WAVE MOVING THROUGH THE OH VALLEY HAS BEEN ABLE TO PENETRATE THE
UPPER RIDGE ENOUGH TO ENHANCE SHRA/TSRA ACTIVITY ACROSS N GA/N
AL/TN/NC THIS AFTERNOON. THIS SHORT WAVE WILL MOVE SE OVERNIGHT AS
THE UPPER RIDGE BUILDS EASTWARD. CANNOT COMPLETELY RULE OUT
ACTIVITY LINGERING TOWARD MIDNIGHT...BUT VERY WARM TEMPS ALOFT AND
LIMITED FORCING...CURRENT THINKING IS THAT ACTIVITY WILL DISSIPATE
QUICKLY AFTER SUNSET. LOW- LEVEL MOISTURE REMAINS ABUNDANT AND
TRAPPED UNDER THE UPPER RIDGE...BUT FORCING IS MINIMAL AFTER TODAY
ALONG WITH WARM MID- LEVEL TEMPS. ACTIVITY SHOULD BE MORE ISOLATED
MON- TUE...AND CONFINED MAINLY TO EASTERN AND SOUTHERN AREAS AND
THE NE GA MOUNTAINS. MOS GRIDDED TEMPS CONTINUE TO RUN IN THE
95-100 RANGE ACROSS MOST OF THE CWA THROUGH THE SHORT TERM.
MAV/MET MOS ARE SIMILAR. DID NOT DEVIATE TOO FAR FROM MOS
READINGS...EXCEPT FOR THE USUAL BIAS AT RMG. THE SE AREAS AND THE
MOUNTAINS SHOULD STAY THE FARTHEST AWAY FROM THE 100 DEGREE MARK.
CONDITIONS APPEAR TO STAY JUST SHY OF HEAT ADVISORY CRITERIA...AT
LEAST THROUGH THE SHORT TERM. HOWEVER...AS NIGHTTIME TEMPS
INCREASING STAY NEAR AND ABOVE 80 AND DEWPOINTS CREEP UP INTO THE
LOW 70S BY MID AND LATE WEEK...HEAT ADVISORIES MAY BE REQUIRED.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LARGE UPPER SUBTROPICAL RIDGE CONTINUES TO DOMINATE THE SOUTHERN
U.S. THROUGH THE EXTENDED. HOWEVER...THE GFS INSISTS ON A
SIGNIFICANT SHIFT TO THE WEST OF THE UPPER RIDGE BY THE END OF THE
WEEK. THIS ALLOWS A STRONGER NORTHERLY FLOW ALOFT TO DEVELOP
ACROSS THE EASTERN U.S. AS A DEEP TROUGH DEVELOPS ALONG AND JUST
OFF THE EAST COAST. A BACK DOOR FRONT IS PROGGED TO MOVE THROUGH
THE AREA IN THE SAT-SUN TIME FRAME...WHICH SHOULD ENHANCE
SHRA/TSRA ACTIVITY ONCE AGAIN FOR THE WEEKEND. IN THE
INTERIM...ANOTHER WEAK SHORT WAVE WILL MOVE AROUND THE RIDGE
WED...AND COULD ALSO ENHANCE SHRA/TSRA ACTIVITY DURING THE
AFTERNOON...GIVEN THAT WE REMAIN NEAR OR JUST INSIDE THE EASTERN
PERIPHERY OF THE RIDGE. OTHERWISE...JUST DIURNAL...MOSTLY
OROGRAPHICALLY OR SEA BREEZE SHRA/TSRA ACTIVITY EXPECTED 850MB
TEMPS HOVER IN THE +20C-+22C THROUGH MUCH OF THE WEEK...WITH
GRIDDED MOS SFC TEMPS 95-100 FOR MUCH OF THE CWA. THU-FRI SHOULD
BE THE WARMEST DAYS...ESPECIALLY IMMEDIATELY AHEAD OF THE BACKDOOR
FRONT. DID NOT STRAY FAR FROM GUIDANCE. SLIGHTLY COOLER CONDITIONS
INDICATED FOR THE WEEKEND WITH INCREASED CLOUD COVER/POPS AND THE
RIDGE BACKING OFF INTO THE MIDWEST.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 72 98 73 99 73 / 20 10 5 10 20
ATLANTA 76 96 76 98 76 / 20 10 5 10 20
BLAIRSVILLE 65 86 66 87 67 / 20 20 10 20 20
CARTERSVILLE 70 96 71 98 71 / 20 10 5 10 20
COLUMBUS 77 97 76 100 76 / 20 10 5 10 20
GAINESVILLE 73 95 74 96 74 / 20 10 5 10 20
MACON 72 97 73 100 73 / 20 10 5 10 20
ROME 72 96 73 97 73 / 20 10 5 10 20
PEACHTREE CITY 70 96 71 98 72 / 20 10 5 10 20
VIDALIA 75 96 76 96 75 / 20 20 10 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19/01
Hazardous weather outlook, Aug 5, 3:36 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT SUN AUG 5 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
436 PM EDT SUN AUG 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
INTO THE EARLY EVENING.
.SYNOPSIS...
AN UPPER LEVEL RIDGE CONTINUES TO BUILD EASTWARD INTO GEORGIA
THROUGH TONIGHT...WHILE A WEAK UPPER LEVEL SHORT WAVE HAS ROTATED
AROUND THE RIDGE INTO NORTH GEORGIA THIS EVENING. A WEAK TROUGH OF
LOW PRESSURE AT THE SURFACE IS DRAPED ACROSS CENTRAL GEORGIA...
FROM APPROXIMATELY WARRENTON TO COLUMBUS. BOTH FEATURES HAVE
RESULTED IN SCATTERED THUNDERSTORM ACTIVITY THIS EVENING.
.PRIMARY HAZARDS...
OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF GUSTY WINDS WILL BE THE
PRIMARY HAZARD THROUGH MIDNIGHT.
.DISCUSSION...
MODERATE INSTABILITY HAS DEVELOPED ACROSS NORTH AND CENTRAL
GEORGIA THIS EVENING. CAPE VALUES ARE IN THE 1500 TO 2500 RANGE
WITH LIFTED INDICES OF MINUS 1 TO MINUS 3. THIS INSTABILITY
COMBINED WITH THE SHORT WAVE NORTH AND SURFACE TROUGH ACROSS
CENTRAL GEORGIA WILL RESULT IN SCATTERED THUNDERSTORMS THROUGH
MIDNIGHT. THESE STORMS WILL BEGIN DIMINISHING AFTER SUNSET AND
SHOULD BE DONE BY MIDNIGHT. ALTHOUGH A FEW STORMS MAY BE
STRONG...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY IN THE
MOUNTAINS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 5, 2:43 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT SUN AUG 5 2007
GAZ089-052015-
343 PM EDT SUN AUG 5 2007
...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
AND WIND GUSTS TO 45 MPH IN MUSCOGEE COUNTY UNTIL 415 PM EDT...
AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS MUCH OF THE CENTRAL AND SOUTHERN PARTS
OF THE COLUMBUS METROPOLITAN AREA...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY...WHICH MAY
BLOW DOWN SOME WEAK OR SMALL TREES...POSSIBLY ONTO POWER LINES. IN
ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THIS
ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, Aug 5, 3:10 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT SUN AUG 5 2007
GAZ023-052045-
410 PM EDT SUN AUG 5 2007
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HALL COUNTY
UNTIL 445 PM EDT...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MURRAYVILLE...MOVING
SOUTHEAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
HALL COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MURRAYVILLE...OAKWOOD...GAINESVILLE...FLOWERY BRANCH...
WESTSIDE...GAINESVILLE MILLS...CHESTNUT MOUNTAIN AND CANDLER. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Event by event
2 lightning, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Barrow
- When
- August 5, 3:36 PM EST
- Where
- Barrow County, Winder
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.980, -83.720
The Barrow County 911 Center reported that two power lines were down as the result of lightning strikes.
Heavy Rain, Monroe
- When
- August 5, 5:30 PM EST to 6:00 PM EST
- Where
- Monroe County, 1 mi NW of Forsyth to 1 mi SE of Forsyth
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.040, -83.962
An official with the Monroe County Emergency Management Agency reported localized flooding as a result of very heavy rain from a small thunderstorm that passed from northwest to southeast across the county. The Forsyth area was particuarly hard hit where drainage systems were unable to handle the amounts of rain that fell in a 30 minute period of time. Several streets were flooded for a brief period. One building sustained minor damage when several inches of water got into the bottom floor.
Thunderstorm Wind, Monroe
- When
- August 5, 5:42 PM EST to 5:54 PM EST
- Where
- Monroe County, 1 mi SSE of Higgins Mill to 2 mi ESE of Forsyth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 33.107, -83.993
An official with the Monroe County Emergency Management Agency reported that an apparent thunderstorm downburst or microburst caused considerable damage throughout the city of Forsyth and along Interstate-75 from mile marker 193 in the northwest part of the county to mile marker 185 just southeast of Forsyth. The damage consisted mainly of downed trees throughout this area, including many throughout the city of Forsyth. Several homes were damaged as a result of the downed trees and several power lines were down as well. Johnstonville Road at mile marker 193 was blocked from downed trees and power lines. Several roads were blocked in two subdivisions in the Forsyth area as a result of downed trees. The Riatta subdivision appeared to be the hardest hit where in addition to tree, home, and power line damage, some horse stables were damaged by the strong winds. It was also noted that there were several traffic accidents along Interstate-75 between mile markers 195 and 183.
Lightning, Washington
- When
- August 5, 7:15 PM EST
- Where
- Washington County, 3 mi W of Harrison
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 32.820, -82.772
The Washington County 911 Center reported that lightning started a brush fire along Montgmery Road in the southwest part of the county.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 5 to 25, 200714 deaths · 188 injured · 20 events
- Heat in Kentucky, August 5 to 9, 200745 injured · 22 events
- Heat in Mississippi, August 5 to 16, 20071 death · 48 events
- Excessive Heat in Mississippi, August 5 to 25, 20071 death · 22 events
- Tornadoes in Ohio, August 5, 2007$135,000 · EF0 · 2 events
- Heat in Arkansas, August 5 to 25, 20075 injured · 12 events
- Flash Flood and Heavy Rain in Wisconsin, August 5, 2007$90,000 · 4 events
- Hail and Damaging Winds in South Dakota, August 5, 2007$50,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Nebraska, August 5, 2007$37,000 · 2.75 in hail · 12 events
- Damaging Wind in South Carolina, August 5, 2007$50,000 · 61 kt wind · 1 event
- Damaging Wind in Wyoming, August 5, 2007$50,000 · 56 kt wind · 1 event
- Tornado and Flood in Illinois, August 5, 2007$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54015, 54018, 54017, 54016.